Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Parametric Borwein-Preiss variational principle and applications


Author: Pando Gr. Georgiev
Journal: Proc. Amer. Math. Soc. 133 (2005), 3211-3225
MSC (2000): Primary 49J35, 49J52; Secondary 46N10
DOI: https://doi.org/10.1090/S0002-9939-05-07853-6
Published electronically: June 20, 2005
MathSciNet review: 2161143
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A parametric version of the Borwein-Preiss smooth variational principle is presented, which states that under suitable assumptions on a given convex function depending on a parameter, the minimum point of a smooth convex perturbation of it depends continuously on the parameter. Some applications are given: existence of a Nash equilibrium and a solution of a variational inequality for a system of partially convex functions, perturbed by arbitrarily small smooth convex perturbations when one of the functions has a non-compact domain; a parametric version of the Kuhn-Tucker theorem which contains a parametric smooth variational principle with constraints; existence of a continuous selection of a subdifferential mapping depending on a parameter.

The tool for proving this parametric smooth variational principle is a useful lemma about continuous $\varepsilon$-minimizers of quasi-convex functions depending on a parameter, which has independent interest since it allows direct proofs of Ky Fan's minimax inequality, minimax equalities for quasi-convex functions, Sion's minimax theorem, etc.


References [Enhancements On Off] (What's this?)

  • 1. V.M. Alekseev, V.M. Tikhomirov and S.V. Fomin, Optimal Control, Contemporary Soviet Mathematics, R. Garmkrelidze (ed.) Consultants Bureau, New York and London (1987). MR 0924574 (89e:49002)
  • 2. J.-P. Aubin, I. Ekeland, Applied Nonlinear Analysis, A Wiley - Interscience Publ., Jonh Wiley and Sons, 1984. MR 0749753 (87a:58002)
  • 3. J. Borwein and D. Preiss, A smooth variational principle with applications to subdifferentiability and differentiability of convex functions, Trans. Am. Math. Soc., 303 (1987), 517-527. MR 0902782 (88k:49013)
  • 4. J. M. Borwein, Treiman, Jay S.; Zhu, Qiji J. Partially smooth variational principles and applications, Nonlinear Anal. 35 (1999), no. 8, Ser. B: Real World Applications, 1031-1059. MR 1707806 (2000j:49028)
  • 5. J. M. Borwein, Zhu, Qiji J., Variational analysis in nonreflexive spaces and applications to control problems with $L\sp 1$perturbations, Nonlinear Anal. 28 (1997), no. 5, 889-915 MR 1422192 (97k:49040)
  • 6. J. M. Borwein, Zhu, Qiji J., Viscosity solutions and viscosity subderivatives in smooth Banach spaces with applications to metric regularity, SIAM J. Control Optim. 34 (1996), no. 5, 1568-1591. MR 1404847 (97g:49037)
  • 7. J. M. Borwein and A. S. Lewis, Convex Analysis and Nonlinear Optimization. Theory and Examples, CMS Books in Mathematics, Springer, 2000. MR 1757448 (2001h:49001)
  • 8. F. H. Clarke, Optimization and Non-smooth Analysis, J.Wiley and Sons, 1983.
  • 9. R. Deville and G. Godefroy and V. Zizler, Un principle variationel utilisant des fonctions bosses, C.R. Acad. Sci. Paris, Serie I, 312 (1991), 281-286. MR 1089715 (91j:49019)
  • 10. R. Deville and G. Godefroy and V. Zizler, A smooth variational principle with applications to Hamilton-Jacobi equations in infinite dimensions, J. Funct. Anal. 111, (1993), 197-212. MR 1200641 (94b:49010)
  • 11. R. Deville and G. Godefroy and V. Zizler, Smoothness and Renormings in Banach Spaces, Pitman Monographs No. 64, London: Longman, 1993. MR 1211634 (94d:46012)
  • 12. I. Ekeland, On the variational principle, J. Math. Anal. Appl., 47, (1974), 324-353. MR 0346619 (49:11344)
  • 13. I. Ekeland, Nonconvex minimization problems, Bull. Amer. Math. Soc., 1, (1979), 443-373. MR 0526967 (80h:49007)
  • 14. P. Gr. Georgiev, The strong Ekeland variational principle, the strong drop theorem and applications, J. Math. Anal. Appl., 21 (1988), 1-21. MR 0934428 (89c:46019)
  • 15. S. Hu, N. Papageorgiou, Handbook of Multivalued Analysis, Vol. I, Kluwer, Mathematics and Its Applications, 419, 1997. MR 1485775 (98k:47001)
  • 16. E. Michael, Continuous selections I, Annals of Math., 63(1956), 361-382.MR 0077107 (17:990e)
  • 17. R. R. Phelps, Convex functions, Monotone Operators and Differentiability, Lecture Notes in Mathematics, No. 1364.
  • 18. M. Sion, On general minimax theorems, Pacific J. Math. 8 (1958), 171-176. MR 0097026 (20:3506)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 49J35, 49J52, 46N10

Retrieve articles in all journals with MSC (2000): 49J35, 49J52, 46N10


Additional Information

Pando Gr. Georgiev
Affiliation: Department of Mathematics and Informatics, Sofia University “St. Kl. Ohridski", 5 James Bourchier Blvd., 1126 Sofia, Bulgaria
Address at time of publication: Department of Electrical and Computer Engineering and Computer Science, University of Cincinnati, ML 0030, Cincinnati, Ohio 45221-0030
Email: pgeorgie@ececs.uc.edu

DOI: https://doi.org/10.1090/S0002-9939-05-07853-6
Keywords: Borwein-Preiss variational principle, Ky Fan's inequality, continuous selections, minimax problems.
Received by editor(s): May 31, 1999
Published electronically: June 20, 2005
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society